Alabama, 2011

Drought in Alabama, February 1 to 28, 2011

February 1 to 28, 2011 · NWS TAE · 5 events in 5 counties and zones

The severe drought (D2), which developed in mid September, continued through all of February and into March across southeast Alabama.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The severe drought (D2), which developed in mid September, continued through all of February and into March across southeast Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 31, 10:18 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 31, 10:18 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1018 PM EST MON JAN 31 2011

.DISCUSSION...
THE 00 UTC REGIONAL SURFACE ANALYSIS SHOWED A WAVY STATIONARY
FRONT FROM TX...THROUGH TN...THROUGH CENTRAL GA...A RIDGE ALONG
THE PIEDMONT...AND AN EAST-WEST TROUGH FROM TX THROUGH THE FL
PANHANDLE COASTAL WATERS. VAPOR IMAGERY AND UPPER AIR DATA SHOWED
A LONG WAVE TROUGH OVER NM. THIS TROUGH WILL IMPACT OUR WEATHER
TUESDAY AND TUESDAY NIGHT. AS FOR TONIGHT...THE AFTERNOON FORECAST
PACKAGE WAS LARGELY ON TRACK...EXCEPT THAT FOG LOOKS LESS LIKELY
GIVEN THE RATHER EXTENSIVE CLOUD COVER AND EAST WINDS.

&&

.AVIATION...
THROUGH 00Z WED...MVFR CONDITIONS EXPECTED OVERNIGHT FOR ALL
TERMINALS WITH THE EXCEPTION OF KVLD WHICH IS FORECAST TO
EXPERIENCE IFR LATE TONIGHT. OVER OUR WESTERN MOST TERMINALS (KECP
AND KDHN) WHERE THE LOWER ATMOSPHERE REMAINS RATHER
SATURATED...MVFR CIGS ARE CURRENTLY BEING EXPERIENCED AND ARE
FORECAST TO REMAIN THROUGHOUT THE NIGHT. PERIODS OF MVFR
CONDITIONS IN FOG CANNOT BE RULED OUT FOR THESE LOCATIONS AS WELL.
KTLH AND KABY WHICH ARE BOTH CURRENTLY UNDER VFR CONDITIONS ARE
FORECAST TO FALL TO MVFR IN CIGS LATER IN THE NIGHT WITH NO MAJOR
CONCERN FOR FOG AT THESE TERMINALS. KVLD...CURRENTLY UNDER VFR
CIGS WILL REMAIN THAT WAY FOR MUCH OF THE NIGHT. IT WILL NOT BE
UNTIL LATE THAT MVFR TO IFR CONDITIONS IN FOG AND CIGS WILL
OVERSPREAD THE TERMINAL FROM THE EAST. ALL TERMINALS ARE FORECAST
TO RETURN TO VFR BY LATE MORNING AND REMAIN THAT WAY UNTIL LATE
AFTERNOON WHEN MVFR CIGS ARE FORECAST TO BEGIN THEIR RETURN. GUSTY
WINDS UP TO 25 KNOTS ARE EXPECTED TOMORROW AFTERNOON.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...HARRIGAN
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Jan 31, 5:03 AM EST, 18 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
503 AM EST MON JAN 31 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-011000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
503 AM EST MON JAN 31 2011 /403 AM CST MON JAN 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A WEAK UPPER DISTURBANCE WILL PASS OVERHEAD TODAY KEEPING A FEW
SHOWERS IN THE FORECAST DURING THE MORNING HOURS. RAINFALL AMOUNTS
WILL GENERALLY BE LIGHT. DRIER WEATHER ON TAP FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A WELL DEFINED COLD FRONT WILL CROSS THE NORTHERN GULF COAST
TUESDAY AND TUESDAY NIGHT. THE THREAT FOR A FEW THUNDERSTORMS WILL
ARRIVE AHEAD OF THIS FRONT ACROSS THE FLORIDA PANHANDLE AND
SOUTHEAST ALABAMA BY LATE TUESDAY AFTERNOON...HOWEVER THE MAJORITY
OF THE ORGANIZED SHOWER AND THUNDERSTORM ACTIVITY IS STILL EXPECTED
TO HOLD OFF UNTIL TUESDAY EVENING AND NIGHT. DURING TUESDAY NIGHT
THERE IS A SMALL CHANCE FOR A FEW OF THE STORMS OVER THE WESTERN
HALF OF THE AREA TO BE ON THE STRONG SIDE. AT THIS TIME THE THREAT
FOR SEVERE WEATHER IS MARGINAL AS LOW LEVEL INSTABILITY LOOKS TO
BE MINIMAL. HOWEVER...THE SITUATION WILL NEED TO BE MONITORED
CLOSELY AS DEEP LAYER SHEAR IS HIGH. FURTHER EAST...SOUTHERLY FLOW
OFF THE COOLER SHELF WATERS OF APALACHEE BAY SHOULD FURTHER LIMIT
THE SEVERE WEATHER THREAT ACROSS PORTIONS OF SOUTHERN GEORGIA AND
THE FLORIDA BIG BEND. ALL INTERESTS SHOULD CONTINUE TO MONITOR THE
PROGRESS OF THIS SYSTEM IN CASE A MORE ROBUST SEVERE WEATHER
THREAT DEVELOPS FOR PORTIONS OF THE REGION.

STRONG SOUTHERLY FLOW AHEAD OF THE COLD FRONT IS EXPECTED TO
BRING A ROUND OF ADVISORY LEVEL WINDS AND SEAS TO THE COASTAL
WATERS LATER TUESDAY INTO WEDNESDAY MORNING.

THE FRONT IS FORECAST TO STALL SOUTH OF OUR REGION FOR THE LATTER
HALF OF THE WORK WEEK. THE PROXIMITY OF THE FRONT...AND THE
APPROACH OF ANOTHER STRONG UPPER DISTURBANCE WILL KEEP THE THREAT
FOR RAINFALL IN THE FORECAST THROUGH AT LEAST FRIDAY. THERE
REMAINS A LOW PROBABILITY THAT THE RAIN MAY CHANGE TO A PERIOD OF
FREEZING RAIN OVER NORTHERN PORTIONS OF THE AREA THURSDAY MORNING.
THIS POTENTIAL WINTER WEATHER SITUATION WILL BE MONITORED CLOSELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

14-MROCZKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Coffee

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Coffee forecast zone
Reported by
Official NWS Observations
Coordinates
31.403, -85.988 (the zone’s center; the record gives no point)

Drought, Dale

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Dale forecast zone
Reported by
Official NWS Observations
Coordinates
31.432, -85.611 (the zone’s center; the record gives no point)

Drought, Geneva

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Geneva forecast zone
Reported by
Official NWS Observations
Coordinates
31.095, -85.839 (the zone’s center; the record gives no point)

Drought, Henry

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Henry forecast zone
Reported by
Official NWS Observations
Coordinates
31.515, -85.241 (the zone’s center; the record gives no point)

Drought, Houston

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Houston forecast zone
Reported by
Official NWS Observations
Coordinates
31.153, -85.302 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281683, 281684, 281685, 281686, 281689.